Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 367, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 30, 2001, 11:08 PM CDT for Grenada County, Mississippi. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 30, 2001, 11:08 PM CDT (04:08 UTC)
- Expired
- May 30, 2001, 11:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grenada County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 11:45 PM CDT | Thunderstorm Wind | Grenada, MS | At least seven trees were blown down in and around the Grenada area. Power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1841 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 19.8
The text
As transmitted, in the capitals the NWS used until 2016.
791
WUUS54 KJAN 310409
SVRJAN
MSC043-310445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1108 PM CDT WED MAY 30 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI
* UNTIL 1145 PM CDT
* AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ENTERING WESTERN GRENADA COUNTY...
MOVING EAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL...
BE NEAR GRENADA AT 1120 PM CDT
WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS OF 70 TO
80 MPH MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS.
TAKE COVER NOW.
LAT...LON 3387 8951 3387 8977 3389 8993 3383 8992
3380 8998 3381 9013 3368 9013 3367 8951What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:35 PM CDT, 7 hours 33 minutes earlier.
Area forecast discussion, May 30, 3:35 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 335 PM CDT WED MAY 30 2001 SUBSIDENCE INVERSION IN ASSOC WITH MID LEVEL RIDGE IS CAPPING ATMOSPHERE FOR THE MOST PART THIS AFTN...BUT WEAK SURFACE BOUNDARY ACROSS NRN PORTIONS OF AREA IS ALLOWING FOR ENOUGH SFC MOISTURE CONVERGENCE TO BREAK CAP...PARTICULARLY OVER N CNTRL/NE PORTIONS OF THE FORECAST AREA. ELSEWHERE...WIDELY SCATTERED SHOWER/TSTM ACTIVITY IS STRUGGLING TO PERSIST IN CAPPED ENVIRONMENT...DESPITE LIFTED INDICES APPROACHING -9. AS SUN GOES DOWN...EXPECT CONVECTION TO DIMINISH. WILL KEEP POPS LOW TONIGHT...WITH HIGHEST OVER NW ZONE GROUPING...WHERE ARE MAY BE AFFECTED LATE TONIGHT BY MCS TO DEVELOP OVER THE ARKLATEX REGION. STILL APPEARS THAT THUR/THUR NIGHT WILL BE THE BEST TIME FRAME FOR GOOD THUNDERSTORM COVERAGE. A SIGNIFICANT SHORTWAVE TROUGH AXIS CURRENTLY OVER THE SRN/CNTRL PLAINS WILL TRANSLATE SOUTHEAST INTO THE LOWER MS VALLEY REGION THURS...AND ALL MODELS ARE IN GOOD AGREEMENT ON THIS. BIGGEST CHALLENGE IS PICKING OUT THE DETAILS WITH THE COMPLEX SURFACE/THERMODYNAMIC PATTERN DEPICTED BY MODELS. AM IMPRESSED WITH THE UPPER JET STRUCTURE THAT WILL COME INTO PLAY BY LATE THURS...AND FEEL THIS SHOULD EVENTUALLY HELP CONVECTION TO BECOME BETTER ORGANIZED AHEAD OF A SOUTHEASTWARD MOVING COLD FRONT... AS SUPPORTED BY ETA/AVN LOW LEVEL MOISTURE CONVERGENCE AND INSTABILITY PATTERNS. AGREE A SEVERE WEATHER THREAT EXISTS FOR MOST ZONES ON THURSDAY...BUT MID LEVEL WIND FIELDS LOOK A LITTLE TOO WEAK TO MENTION SEVERE AT THIS TIME AND WILL DEFER OPTION TO THE NEXT SHIFT WHEN THE PICTURE WILL HOPEFULLY BE A LITTLE MORE CLEAR. WITH PASSAGE OF THE COLD FRONT THURS NIGHT...EXPECT MOISTURE/INSTABILITY TO SWEPT OUT OVER ALL EXCEPT THE SOUTHEAST COUNTIES...WHERE CONVECTION WILL LIKELY HANG ON UNTIL FRI MORNING. A DRIER AIRMASS WILL MOVE IN ASSOC WITH STRONG SUBSIDENCE. IN THE EXTENDED...ANOTHER SHORTWAVE TROF WILL RACE TOWARDS AREA SATURDAY...BUT WITH LITTLE MOISTURE TO WORK WITH...EXPECT ONLY A SMALL BAND OF WIDELY SCATTERED SHOWERS AT BEST. MID LEVEL RIDGE WILL KEEP THINGS DRY SUNDAY AND MONDAY BEFORE RAPID RETURN FLOW INCREASES MOISTURE AHEAD OF NEXT SYSTEM TUES/WED. JAN 70/87/65/84/61 25521 MEI 68/88/66/85/60 25521 .JAN... MS...NONE. LA...NONE. AR...NONE. 43
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:01 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 29 min |
| May 30, 8:35 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 25 min |
| May 30, 9:31 PM CDT | Tornado Warning | JAN | Bolivar, Washington | 44 min |
| May 30, 9:57 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Washington | 48 min |
| May 30, 10:28 PM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 47 min |
| May 30, 10:46 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys | 29 min |
| May 30, 10:47 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 43 min |
| May 30, 10:49 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 26 min |
| May 30, 11:31 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 29 min |
| May 30, 11:35 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 40 min |
| May 30, 11:45 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 15 min |
| May 30, 11:56 PM CDT | Severe Thunderstorm Warning | JAN | Montgomery | 49 min |
| May 31, 12:02 AM CDT | Severe Thunderstorm Warning | JAN | Webster | 43 min |
| May 31, 12:19 AM CDT | Severe Thunderstorm Warning | JAN | Humphreys | 26 min |
| May 31, 12:29 AM CDT | Severe Thunderstorm Warning | JAN | Clay | 46 min |
| May 31, 1:20 AM CDT | Severe Thunderstorm Warning | JAN | Holmes | 25 min |
| May 31, 12:17 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence | 28 min |
| May 31, 1:19 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 41 min |
| May 31, 1:32 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 43 min |
| May 31, 1:48 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee | 27 min |
| May 31, 1:52 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 53 min |
| May 31, 2:16 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee | 29 min |
| May 31, 2:26 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 34 min |
| May 31, 2:43 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 32 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.